A case of pseudoaldosteronism with hypocalcemia

Aya Yoshihara, Naoki Hiroi, Hideki Terai, Naoshi Kikuchi, Sanae Nakajima, Kuniharu Ono, Wataru Yamamuro, Mariko Higa

Research output: Contribution to journalArticlepeer-review

Abstract

A 70-year-old woman with hypertension, severe hypopotassemia, mild hypocalcemia, and metabolic alkalosis after administration of glycyrrhizic acid (GA) for liver damage was admitted to our hospital for numbness, loss of strength in her limbs and difficulty walking. Endocrinological findings showed low levels of plasma renin activity and plasma aldosterone concentration; the levels of adrenocorticotropic hormone and cortisol were within normal ranges. ECG showed bigeminy by ventricular extrasystole and QT prolongation. Abdominal CT revealed no abnormal findings. Pseudoaldosteronism due to administration of glycyrrhizic acid was diagnosed on the basis of clinical course and laboratory data. Cessation of glycyrrhizic acid and administration of potassium and calcium led to a gradual normalization of her general condition and serum electrolyte level. Although pseudoaldosteronism due to administration of glycyrrhizic acid is a common complication, we have encountered only 2 cases of pseudoaldosteronism accompanied by hypocalcemia.

Original languageEnglish
Pages (from-to)72-77
Number of pages6
JournalJournal of the Medical Society of Toho University
Volume52
Issue number1
Publication statusPublished - 2005 Jan
Externally publishedYes

Keywords

  • Glycyrrhizin
  • Hypocalcemia
  • Hypokalemia
  • Pseudoaldosteronism

ASJC Scopus subject areas

  • General Medicine

Fingerprint

Dive into the research topics of 'A case of pseudoaldosteronism with hypocalcemia'. Together they form a unique fingerprint.

Cite this